Tips for Coping With Rheumatoid Arthritis Skin Issues
Rheumatoid arthritis (RA) is an autoimmune disease; on a very basic level this means that the body attacks its own cells because it believes them to be invaders.
When initially diagnosing RA, it is probably a result of you going to your physician, complaining of joint pain. RA most commonly affects the small joints of the body, such as the hands, wrists, and feet, but can affect any joint of the body, even the jaw.
Symptoms in keeping with joint pain include joint stiffness and swelling for six weeks or longer. Morning stiffness occurs and it lasts at least 30 minutes.
However, RA can also affect other organ systems. For example, you may have noticed fatigue, loss of appetite, and a general feeling of sickness, such as having the flu.
It may also affect larger body systems:
- The skin – It may cause lumps under the skin, called rheumatoid nodules. Other skin complications include rheumatoid arthritis bruising, rashes, blisters and ulcers. Severe skin involvement typically indicates a serious form of RA.
- The lungs and heart – it can affect the lining of these organs. Symptoms may not occur, but for shortness of breath or chest pain, it is recommended that you call your physician.
- The lower extremities – it may cause decreased sensation, causing numbness and tingling. This is called peripheral neuropathy.
RA can also affect other organ systems.
When RA affects the skin, it can be embarrassing — and uncomfortable.
It is estimated that one out of every five RA sufferers will develop rheumatoid nodules. People who have rheumatoid nodules often have rheumatoid factor, which is an antibody.
These nodules can range in size from peas to ping pong balls. They are generally located near a joint that is affected by RA.
Rashes can also develop because of RA; rheumatoid vasculitis is a skin condition that affects one out of 100 RA sufferers.
Rheumatoid vasculitis is an inflammation of the vessels that supply blood to affected joints. It can also affect the fingers and nails, causing pitting of the fingertips and sores and redness around the nails.
In addition, skin rashes associated with RA may be a side effect of certain RA medications or may indicate an allergic reaction.
Treatment of Rheumatoid Nodules
Rheumatoid nodules are not known to be painful, so they typically are not treated aggressively. However, the nodules can become infected at the surface; at that time, aggressive treatment of the infection is suggested.
Occasionally, nodules may become painful if they are in sensitive locations or are putting pressure on nerves. In this case, the nodules may be aggressively treated.
Research shows that DMARDs (disease-modifying antirheumatic drugs) may reduce the size of the nodules. However, a certain DMARD, methotrexate, may increase the size of the nodules. Steroid injections can also shrink the nodule.
For nodules that cause severe pain, surgery may be indicated to fully remove the nodule.
Unfortunately, nodules that reduce or even go away due to aggressive therapy may come back; RA by nature is a disease that “comes and goes,” so nodules may do the same.
Treatment of Rheumatoid Vasculitis
Rheumatoid vasculitis is a serious condition and must be treated aggressively because it can lead to serious complications, depending on the location of the vasculitis. For example, for vasculitis directly on joints, ulcers can form that are difficult to heal. In addition, rheumatoid vasculitis can progress and cause nerve damage.
Treatment is dependent on the severity of the rheumatoid vasculitis. Prednisone, a steroid, is often the first-line treatment.
Controlling RA in general is also indicated, so medications that treat RA such as methotrexate and tumor necrosis factor inhibitors are prescribed. If rheumatoid vasculitis has progressed to major organs or has caused a skin ulcer, cyclophosphamide, a chemotherapy medication, may be prescribed.
According to Johns Hopkins, the incidence of rheumatoid vasculitis has actually declined in recent years. It is possible that better treatment options for RA have led to the decline.
Treatment of Rashes Because of RA Medications
For a rash that occurs due to a medication, you should let your physician know what has occurred. The dose may need to be decreased or the medication may need to be changed.
Treatment may include antihistamines or corticosteroids to stop the reaction.